Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

September 5, 2012Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 5, 2012, 5:13 PM EDT for Indian River County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2012, 5:13 PM EDT (21:13 UTC)
Expired
Sep 5, 2012, 6:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 62 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WWUS82 KMLB 052113
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT WED SEP 5 2012

FLZ054-059-052200-
INDIAN RIVER-ST. LUCIE-
513 PM EDT WED SEP 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
BETWEEN 40 AND 45 MPH OVER SOUTHEASTERN INDIAN RIVER 
COUNTY...NORTHERN ST. LUCIE COUNTY...

* UNTIL 600 PM EDT.

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER VERO BEACH. THE 
STORM WAS MOVING EAST SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
INCLUDE LAKEWOOD PARK...VERO BEACH HIGHLANDS...POINTE WEST FORT 
PIERCE AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND 
GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW 
AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY REDUCE 
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2748 8053 2770 8052 2777 8039 2776 8038
      2763 8034 2762 8033 2759 8032 2759 8031
      2756 8032 2750 8029
TIME...MOT...LOC 2112Z 180DEG 0KT 2761 8042

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 5, 3:32 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 5, 3:32 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT WED SEP 5 2012

.DISCUSSION...

CURRENTLY/TONIGHT...CONVECTION WILL CONTINUE TO INCREASE IN
COVERAGE THIS AFT...MAINLY ALONG THE WEST COAST AND DEVELOPING
EAST COAST SEA BREEZE. A FEW STRONG STORMS STILL POSSIBLE NEAR THE
COAST TOWARD SUNSET WITH ANY BOUNDARY INTERACTIONS ALONG THE
STALLED EAST COAST SEA BREEZE. A CHANCE FOR LINGERING SHOWERS AND
STORMS WILL CONTINUE THIS EVENING WITH RAIN CHANCES EXPECTED TO
END BY MIDNIGHT. LOWS WILL REACH THE LOW TO MID 70S OVERNIGHT WITH
SKIES RANGING FROM PARTLY CLOUDY TO MOSTLY CLEAR.

THU-FRI...AN UPPER LEVEL LOW JUST OFFSHORE OF THE EAST CENTRAL
FLORIDA COAST WILL LIFT SLOWLY NORTHEAST THROUGH LATE WEEK
WITH HIGH PRESSURE RIDGE AXIS REMAINING SOUTH OF THE AREA.
MOISTURE WILL CONTINUE TO BE SUFFICIENT FOR SCATTERED SHOWERS AND
STORMS OVER THE AREA EACH AFTERNOON ALONG THE EAST AND WEST COAST
SEA BREEZE BOUNDARIES. A FEW STRONG STORMS WILL DEVELOP INTO LATE
AFTERNOON WITH ANY BOUNDARY INTERACTIONS OVER THE INTERIOR. HIGHS
WILL CONTINUE TO RANGE FROM THE AROUND 90 ALONG THE COAST TO LOW
90S INLAND WITH OVERNIGHT LOWS IN THE LOW TO MID 70S.

STRONG RIP CURRENTS ALONG AREA BEACHES WILL CONTINUE TO BE A
CONCERN INTO LATE WEEK DUE TO LONG PERIOD SWELLS MOVING INTO THE
WATERS FROM DISTANT TROPICAL CYCLONE LESLIE.

SAT-TUE...DETAILS WITH THE FORECAST INTO THE WEEKEND AND EARLY
NEXT WEEK REMAIN UNCERTAIN. AN AREA OF LOW PRESSURE...ASSOCIATED
WITH THE PARTIAL REMNANTS OF ISAAC...COULD POSSIBLE STRENGTHEN
OVER THE WARM WATERS OF THE NORTHERN GULF AS MODELS SHOW IT MOVING
VERY LITTLE FROM LATE WEEK INTO EARLY WEEKEND. BOTH THE GFS AND
ECMWF SHOW THIS SYSTEM TRACKING EASTWARD AND EVENTUALLY ACROSS
FLORIDA INTO LATE WEEKEND/EARLY NEXT WEEK AS A FRONTAL BOUNDARY
MOVES TOWARD THE AREA. WHILE IT IS TOO EARLY TO TELL WHAT EXACT
IMPACTS THESE FEATURES MAY BRING...AN INCREASE IN SHOWERS AND
STORMS ACROSS THE AREA IS GENERALLY EXPECTED WITH DEEPER MOISTURE
THAT WILL MOVE INTO THE REGION. WILL MAINTAIN POPS UP TO 40-50
PERCENT FOR NOW.

&&

.AVIATION...SCT SHRA/TSRA WILL MOVE EASTWARD ACROSS THE AREA
PRODUCING TEMPO IFR/MVFR CONDS MAINLY THROUGH 00Z. A FEW STRONGER
STORMS WITH STRONG GUSTS AND SMALL HAIL POSSIBLE TOWARD THE COAST
TOWARD SUNSET. ANY LINGERING CONVECTION SHOULD END BY MIDNIGHT
WITH VFR CONDS OVERNIGHT. MOISTURE WILL REMAIN HIGH ENOUGH FOR
SCT AFT SHRA/TSRA TO DEVELOP ONCE AGAIN MAINLY AFT 16Z.

&&

.MARINE...

TONIGHT/THU...WINDS WILL REMAIN LESS THAN 15 KNOTS OUT OF THE S/SW
INTO TOMORROW WITH SEAS UP TO 3-5 FEET. A FEW STRONG OFFSHORE
MOVING STORMS POSSIBLE OVER THE NEARSHORE WATERS INTO EARLY THIS
EVENING.

FRI-SUN...SURFACE RIDGE AXIS WILL REMAIN TO THE SOUTH LATE WEEK AND
INTO THE WEEKEND...WITH SOUTH TO SOUTHWEST WINDS AT 10-15KT OR LESS
AND SEA HEIGHTS ELEVATED DUE TO SWELLS FROM DISTANT LESLIE. PATTERN
WILL ALSO FAVOR OFFSHORE MOVING STORMS LATE DAY. ALSO OF CONCERN TO
BOATERS WILL BE THE LONG PERIOD SWELLS MAKING BOATING HAZARDOUS IN
AND AROUND INLETS DURING THE OUTGOING TIDES EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  90  72  91 /  30  30  20  30
MCO  73  92  73  92 /  20  40  20  40
MLB  73  89  73  90 /  30  40  20  30
VRB  71  90  71  89 /  30  40  20  30
LEE  74  92  74  93 /  20  30  20  40
SFB  74  92  74  92 /  20  40  20  40
ORL  75  92  75  92 /  20  40  20  40
FPR  71  89  70  89 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

PUBLIC/AVIATION/MARINE...WEITLICH
RADAR/IMPACT WX...BRAGAW
Hazardous weather outlook, Sep 5, 12:15 PM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT WED SEP 5 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1215 PM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A MID LEVEL LOW PRESSURE TROUGH OVER NORTH FLORIDA WILL COMBINE
WITH INCREASING MOISTURE OVER EAST FLORIDA TO ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA. STORM
POTENTIAL WILL BE HIGHEST ALONG THE I-95 CORRIDOR SOUTH OF CAPE
CANAVERAL AS THE EAST COAST SEA BREEZE DEVELOPS AND DRIFTS SLOWLY
INLAND. STORM MOVEMENT WILL BE NORTH TO NORTHEAST AT 10 TO 15 MPH.

THE STRONGER CELLS MAY PRODUCE A QUICK ONE TO TWO INCHES OF
RAINFALL...AS WELL AS FREQUENT LIGHTNING STRIKES...AND GUSTY
MICROBURST WINDS BETWEEN 40 AND 50 MPH. DUE TO COOLER
TEMPERATURES ALOFT A SMALL HAIL THREAT WILL EXIST ALONG THE
TREASURE COAST AND INTO OKEECHOBEE COUNTY.

.RIP CURRENT IMPACT...
THERE IS A HIGH RISK OF RIP CURRENTS AS LONG PERIOD SWELLS FROM
DISTANT TROPICAL CYCLONE LESLIE IMPACT THE BEACHES.

LIGHT WINDS WILL MAKE THE OCEAN LOOK INVITING...BUT DANGEROUS RIP
CURRENTS ARE EXPECTED. HEED THE ADVICE OF LIFEGUARDS AND THE
BEACH PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. ONLY SWIM
IN THE OCEAN NEAR A LIFEGUARD.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MOISTURE WILL GRADUALLY INCREASE THROUGH LATE WEEK AS A FRONTAL
BOUNDARY APPROACHES. THIS WILL LEAD TO AN INCREASE IN THE COVERAGE
OF THUNDERSTORMS.

DANGEROUS RIP CURRENTS AND BREAKING WAVES WILL PERSIST THROUGH
THE WEEKEND DUE TO THE SLOW MOVEMENT OF DISTANT TROPICAL CYCLONE
LESLIE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Sep 5, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
513 PM EDT WED SEP 5 2012

FLZ054-059-052200-
INDIAN RIVER-ST. LUCIE-
513 PM EDT WED SEP 5 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER SOUTHEASTERN INDIAN RIVER
COUNTY...NORTHERN ST. LUCIE COUNTY...

* UNTIL 600 PM EDT.

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER VERO BEACH. THE
STORM WAS MOVING EAST SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKEWOOD PARK...VERO BEACH HIGHLANDS...POINTE WEST FORT
PIERCE AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2748 8053 2770 8052 2777 8039 2776 8038
      2763 8034 2762 8033 2759 8032 2759 8031
      2756 8032 2750 8029
TIME...MOT...LOC 2112Z 180DEG 0KT 2761 8042

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:02 PM EDTSpecial Marine WarningMLB58 min
Sep 5, 5:07 PM EDTAreal Flood AdvisoryMLBIndian River113 min
Sep 5, 7:49 PM EDTAreal Flood AdvisoryMLBOrange, Seminole56 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.